By Amanda Gardner
THURSDAY, May 22 (HealthDay News) -- Women who take hormone replacement therapy via skin patches may face a lower risk of blood clots than women who take the therapy orally.
The new finding could change the risk-benefit ratio for women who are considering hormone therapy to relieve hot flashes, night sweats and other symptoms of menopause.
"One main clinical implication is to consider transdermal rather than oral estrogen for women at high cardiovascular risk in order to avoid thrombosis [blood clots], which is the main harmful effect of short-term hormone therapy," said Dr. Pierre-Yves Scarabin, director of research at the National Institute of Health and Medical Research in France, and senior author of a study published in the May 23 online issue of the British Medical Journal.
Previous studies have found an increased risk not only of blood clots, but also coronary heart disease and breast cancer among postmenopausal women who take hormone replacement therapy (HRT).
But, according to background information in the paper, no one has assessed how high the increased risk is, or whether the risk varies with the type of therapy.
Scarabin and his colleagues reviewed data from eight observational studies and nine randomized controlled trials on HRT and venous thromboembolism (VTE), a potentially fatal blood clot in the vein.
Pool results indicated that the risk of VTE was 2.5 times higher in women taking oral estrogen compared to women taking no estrogen. The risk was most pronounced during the first year of treatment and in women who were overweight or predisposed toward developing blood clots.
By contrast, women currently using the patch had only a slightly elevated risk compared to women taking no estrogen.
Women who had stopped taking HRT saw their risk return to normal.
According to the authors, the increased risk translates into an additional 1.5 events per 1,000 women per year.
Most of the data came from existing observational trials, however, not the gold-standard randomized trials, so the findings should be interpreted with caution, the authors warned.
Other experts agreed.
"It's observational and very interesting, but clearly more studies need to be done," said Dr. Suzanne Steinbaum, director of women and heart disease at Lenox Hill Hospital in New York City. "Maybe this opens the door for a way to give hormones more safely to those who need it."
Visit the National Heart, Lung, and Blood Institute for more on hormone replacement therapy.